MAUDE Adverse Event Report: ABBOTT MEDICAL MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL

ABBOTT MEDICAL MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL
Model Number 31MJ-501
Medical Device Problem Codes Incomplete Coaptation (2507); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Hypoxia (1918); Thrombosis/Thrombus (4440); Heart Failure/Congestive Heart Failure (4446); Mitral Valve Insufficiency/ Regurgitation (4451); Respiratory Insufficiency (4462)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is not returning for evaluation.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
The article, "thrombosed stuck mitral valve during advanced mechanical circulatory support for post-cardiotomy shock", was reviewed.This article presented a case study of a 52 year old patient with a previous diagnosis of idiopathic dilated cardiomyopathy and history of hepatitis c.The patient was admitted to the hospital for decompensated acute heart failure with severe left ventricle (lv) dysfunction and mitral regurgitation (mr).The patient was not a heart transplant candidate because of their history of drug abuse.The patient was dobutamine dependent with a intra-aortic balloon pump (iabp).Urgent mitral valve replacement (mvr) was required due to heart failure that was difficult to control.A 31 mm sjm mechanical heart valve was implanted and a 32 mm non-abbott tricuspid annuloplasty ring was implanted.The patient was unsuccessfully weaned from cardiopulmonary bypass (cpb) due to severe right ventricle (rv) and lv dysfunctions.The iabp was removed and replaced with ecpella, va-ecmo with left femoral cannulation for rv failure and severe hypoxia.Also impella 2.5 via the right femoral artery to unload the impaired lv.An activated clotting time of 160 seconds was attempted to be maintained in the patient 1 day after the implant procedure but the patient required four re-operations for bleeding with blood transfusions and temporary discontinuation of heparin.On postoperative day 12, the ecpella was changed to a extracorporeal biventricular assist device (ex-bivad) due to poor recovery of both ventricular function, persistently poor lung function and signs of multiple organ failure.The patient also had increasing creatinine and bilirubin levels.Echocardiographic and fluoroscopic images revealed that the leaflets were stuck on the 31 mm sjm mechanical heart valve.Therefore on postoperative day 18, a re-mvr was performed using a 27 mm non-abbott valve.During the explant of the 31 mm mechanical heart valve, it was confirmed that the leaflets stuck were due to thrombus.The patient was slowly weaned from ex-bivad, and the lv contractions improved.The patient was extubated on postoperative day 33 and was transferred to rehab 70 days after ex-bivad weaning.The patient well functioning mitral bioprosthesis on echocardiography, although left ventricular ejection fraction had not improved (32%).The patient was alive uneventfully at their 2 year follow up.The article concluded that it is important to balance the effects of anticoagulation on advanced mechanical circulatory support, against the side effects of bleeding, especially in the post-cardiotomy patients with bleeding tendency.[the primary and corresponding author is yoshiyuki takami, md, department of cardiovascular surgery, fujita health university school of medicine, 1-98 dengakugakubo, kutsukake, toyoake, aichi 470-1192, japan, with email address: mytakami@fujita-hu.Ac.Jp].
 
Additional Manufacturer Narrative
Summarized patient outcomes/complications of master series mechanical heart valve implant were reported in a research article in a subject population with multiple co-morbidities idiopathic dilated cardiomyopathy,(b)(4).Moderate tricuspid regurgitation (tr) with right ventricular (rv) dysfunction and acute heart failure.Some of the complications reported were mitral regurgitation, bleeding persistently poor lung function, signs of multiple organ failure and explant due to leaflets stuck due to thrombus; these complications are anticipated for the procedure and subject population.A more comprehensive assessment could not be performed as the event was non-contemporaneously reported through a literature review and no device or individual patient information was received for analysis.

Brand Name
MASTERS SERIES MECHANICAL HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL PUERTO RICO, INC. REG#2648612
20 b st caguas west park
caguas 00725
*   00725
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key15118739
Report Number2135147-2022-00589
Device Sequence Number7323664
Product Code LWQ
UDI-Device Identifier05414734006620
UDI-Public05414734006620
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number31MJ-501
Device Catalogue Number31MJ-501
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/28/2022
Supplement Date Received by Manufacturer09/01/2022
Initial Report FDA Received Date07/28/2022
Supplement Report FDA Received Date09/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient Age52 YR
Patient SexFemale